Yes, aspirin can cause broken blood vessels in the eye (subconjunctival hemorrhage), as it's a blood thinner that reduces clotting, making blood vessels more prone to rupture from minor strain like coughing or rubbing. While usually harmless, it's important to avoid aspirin if you have one and use acetaminophen (Tylenol) for pain instead, and consult a doctor if they're frequent, accompanied by vision changes, or severe.
Symptoms of subconjunctival haemorrhage
The most obvious symptom is the distinctive red patch of blood on the white part of the eye. This can look quite alarming and may be more extensive if you take medication like aspirin or warfarin that affect the blood's ability to clot, but it's nothing to worry about.
Serious side effects
the whites of your eyes turn yellow or your skin turns yellow (this may be less obvious on brown or black skin), or your pee gets darker – these can be signs of liver problems. the joints in your hands and feet become painful – this can be a sign of high levels of uric acid in the blood.
Risk factors for a subconjunctival hemorrhage include: Diabetes. High blood pressure. Certain blood-thinning medicines, such as warfarin (Jantoven) and aspirin.
This often happens after straining or coughing, which causes a broken blood vessel on the surface of the eye. Most often, there is no pain and your vision is normal. It is almost never a serious problem. It may be more common in people who are taking aspirin or blood thinners.
Subconjunctival hemorrhage treatment usually isn't necessary. Artificial tears (eye drops) can help relieve eye irritation if it occurs. Most broken blood vessels heal within two weeks. Larger spots may take longer to go away.
Answer: If the broken blood vessel is under the clear membrane over the white part of the eye, no treatment is necessary and the blood will gradually go away within a week without treatment.
How Does Substance Misuse Affect the Eyes? When a person is intoxicated, the color of their eyes changes significantly. When they consume too much alcohol, marijuana, or cocaine, it makes the blood vessels of their eyes expand. This condition is known as bloodshot eyes, which is a common symptom of substance misuse.
Avoid certain medications
Some medications, such as aspirin, can thin your blood and worsen the blood pooling. Non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen can also make you more prone to developing a subconjunctival haemorrhage. If you can, avoid taking these medications.
Those with eye blood vessel damage were 70 percent more likely to have a stroke during the study than those without the damage. The risk was higher in those with small vessel signs in the eye but without severe high blood pressure; they were 2.7 times more likely to have a stroke than those without eye signs.
Stomach ulcers
Aspirin can cause ulcers in your stomach or gut, especially if you take it for a long time or in big doses. Your doctor may tell you not to take aspirin if you have a stomach ulcer, or if you've had one in the past.
Anticoagulants or blood thinners such as warfarin (brand names Coumadin, Jantoven), rivaroxaban (Xarelto), apixaban (Eliquis), and dabigatran (Pradaxa) have been linked to intraocular hemorrhage (bleeding inside the eye). This side effect can affect visual acuity if left untreated and may require surgical treatment.
The dose of aspirin used to thin blood is much lower than the dose used to treat fever, aches, and pains. The usual dose to thin your blood is 81 mg per day. But you should talk with a healthcare professional before starting daily aspirin.
However, aspirin is an anticoagulant which might increase the risk of ocular hemorrhage in AMD patients. Decades ago, the use of aspirin was reported associated with decreased rates of CNV among AMD patients nevertheless recently, the association between aspirin use and increased risk of neovascular AMD was identified.
Aspirin slows the blood's clotting action by making platelets less sticky. Platelets are blood cells that stick together and block cuts and breaks in blood vessels, so they're important in normal health.
Physical stress (in the form of straining) may cause a popped blood vessel in the eye, but psychological stress is not considered a direct cause. If you have a blood spot in the eye, it is usually impossible to determine the cause or prevent it from happening again.
Sudden Pressure Changes
Activities that cause sudden spikes in blood pressure can rupture the delicate vessels in your eye. Common triggers include violent coughing, hard sneezing, vomiting, heavy lifting, or straining during bowel movements.
Treatment. The blood will be absorbed within a few days to a few weeks. You'll likely need no treatment. You may want to use eye drops, such as artificial tears, to soothe any itchy feeling you may have.
Often, subconjunctival hemorrhages will present after an injury, however; something as innocent as a coughing spell can result in this benign finding. Some patients, such as those taking an aspirin a day or prescription blood thinners, can be predisposed to experiencing subconjunctival hemorrhages.
Sometimes one eye can suddenly become red if a small blood vessel on the surface of the eye bursts. This is called a subconjunctival haemorrhage. It is usually painless, does not affect the vision, resolves on its own and is not serious.
Antitubercular Drugs
Rifampin is intensely red and causes tears to become orange-red.
Vitamin C's role in collagen basement membrane formation and blood vessels is the mechanism for hemorrhage in many organs. Bleeding due to scurvy may also occur in the eye, presenting as subconjunctival hemorrhages and retinal hemorrhages.
Dr. Druck: If it's in the white portion of your eye and there's no evidence of any visual changes that you have, stay home. But if it's in the colored portion of your eye or the black portion of your eye, and you have any vision changes, definitely come on in.